Hail, Chatham
- When
- August 14, 5:30 PM EST to 5:31 PM EST
- Where
- Chatham County, 0.58 mi W of Port Wentworth
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.150, -81.180
The media relayed a report of penny size hail in Port Wentworth.
A weak cold front moving into a region of marginal instability and dry air aloft helped produce strong/severe thunderstorms during multiple boundary interactions across Southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
A weak cold front moving into a region of marginal instability and dry air aloft helped produce strong/severe thunderstorms during multiple boundary interactions across Southeast Georgia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 14, 5:27 PM EST, 3 minutes earlier.
Area Forecast Discussion National Weather Service Charleston SC 627 PM EDT Tue Aug 14 2018 .SYNOPSIS... A weak front will dissipate on Wednesday. Inland troughing will then become more prominent during the second half of the week, then persist into early next week. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... 6:30 PM Update: Showers and thunderstorms are tapping into the instability across the area, aided by the front to our west and the inland moving sea breeze. Expect strong storms with isolated severe storms until around sunset. The greatest threats will be damaging winds and heavy rainfall. Flooding of low-lying and poorly drained areas is a concern, especially given the slow movement of the storms and the training in some areas. As of 4 PM: Visible satellite indicated a line of enhanced cumulus from Jenkins to Hampton County, with a line of showers and thunderstorms across northern Colleton to Berkeley County. SPC mesoanalysis indicated 3500-4000 J/kg of CAPE across the forecast area, DCAPE values between 1200-1300 J/KG. Regional radar indicated that multicellular storms have developed across inland SC, in a region of DCAPE >1200 J/kg. Forward propagating Corfidi vectors indicate that the storms will slide east this afternoon and evening. Given the environment, these storms should develop a healthy cool pool, producing swaths of strong or possibly damaging winds. Severe storms may feature +60 dBZ in the slightly above 20 kft and 50-55 dBZ between 27-29 kft. As the storms trek east, outflow should outpace the parent convection and the storms should weaken. I will keep the greatest PoPs across the inland counties. Tonight, showers and thunderstorms will gradually dissipate during the overnight hours. Low temperatures are forecast to range from the low 70s inland to the upper 70s across the beaches. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... The mid-levels will consist of a ridge axis stretching from the eastern Great Lakes Region down the spine of the Appalachians Wednesday morning. Meanwhile, a trough will stretch from New England southward to off the Mid-Atlantic Coast. Additionally, a second ridge will be offshore with a high over/near Bermuda. By the evening, the trough will be far off the coast of New England while the ridge starts to deamplify to the east of the Appalachians. Additionally, the second ridge and the high over/near Bermuda should weaken and get pushed to the east. By Thursday morning the ridge over/near Bermuda starts to strengthen again and creeps back towards the Southeast. The ridge to the east of the Appalachians continues to deamplify. At the same time, a trough will be approaching from the Upper and Mid MS Valley. By Friday afternoon, Atlantic ridging will build back into the Southeast, with high pressure creeping from Bermuda to off the east coast of FL. A second ridge off the East Coast will get absorbed into this ridge. Meanwhile, troughing will stretch from the Great Lakes Region down into the Deep South. At the surface, the Bermuda high will be in place throughout the short term. A weak front inland will dissipate during the day. By Thursday a trough will develop inland, then prevail into Friday. Moisture will vary through the short term. Wednesday there will be a sharp gradient. PWATs ~2" will be offshore while values ~1.5" will be inland. Thursday and Friday values will be at or just above 2", which is slightly above normal for this time of year. POPs vary as well. Wednesday afternoon may be the driest of the three days with slight chance POPs in SC and chance POPs in GA. Wednesday night the highest POPs will remain near the coast, tapering inland. Thursday and Friday will have at least chance POPs across the area. Instability is typical of August. Isolated severe's are a threat each day with locally heavy rainfall. These threats will be narrowed down as each of these days transitions into the near term. Temperatures may be 2-3 degrees above normal for this time of year. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Greater chances of precip should return this weekend and then persist into early next week as a mid/upper lvl trough of low pressure quickly advances from the Midwest to the Northeast and Mid- Atlantic states, forcing the Atlantic high to weaken over the area and retreat further offshore. Greatest chances of precip should occur inland and north, closer to a sfc trough axis just west of the area and near the base of the mid/upper trough of low pressure passing to the north. Deep moisture characterized by PWATs around 2.0 inches, SBCAPE values near 2000-2500 J/kg and marginally stronger low-lvl wind fields suggest more active afternoon/evening convection days with potentially stronger pulse/outflow boundary driven thunderstorms Saturday into Monday. By Tuesday, the mid/upper lvl trough axis should be positioned well offshore with a ridge of high pressure building over the Southeast United States. High temps should trend a degree of two warmer as the ridge builds over the area Tuesday with most locations peaking in the lower 90s away from the coast. A few locations could warm into the middle 90s across Southeast Georgia. Lows should range in the mid/upper 70s this weekend and early next week, warmest near the coast. && .AVIATION /22Z TUESDAY THROUGH SUNDAY/... 18Z TAFs: A stationary front will shift eastward into the evening. Showers and thunderstorms will hover along and ahead of the front. Direct impacts to the airports would bring a short period of IFR in +TS along with gusty winds. The convection will dissipate later this evening. At that time, steady SSW winds and VFRwill prevail. Extended Aviation Outlook: Brief flight restrictions are possible in afternoon/evening showers/thunderstorms. Otherwise, VFR will prevail. && .MARINE... A front will slide over the coastal plain and will weaken to a trough by late tonight. To the south, high pressure is forecast to build west over portions of FL/GA. The sfc pattern will support SW winds between 15-20 kts. Wave heights are forecast to range from 2-3 ft within 20 NM, to 3-4 ft across the outer GA waters. Extended Marine: A weak front will dissipate inland on Wednesday. Inland troughing will then develop Thursday and prevail for the rest of the week. Meanwhile, the Bermuda high will prevail into early next week. Expect brief increases in winds near the beaches each afternoon due to the sea breeze followed by a land breeze overnight. The gradient could become enhanced this weekend, leading to slightly higher winds. Seas will be no more than 4 ft through the weekend. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...NED SHORT TERM...MS LONG TERM...DPB AVIATION...NED MARINE...NED
Hazardous Weather Outlook National Weather Service Charleston SC 455 AM EDT Tue Aug 14 2018 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-150900- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 455 AM EDT Tue Aug 14 2018 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
510 PM EDT TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND DMG 6 SE JAMESTOWN 33.22N 79.62W
08/14/2018 BERKELEY SC FIRE DEPT/RESCUE
TREE DOWN REPORTED ON 2100 BLOCK OF SHULERVILLE ROAD.
&&
EVENT NUMBER CHS1800750
ETMSpecial Weather Statement
National Weather Service Charleston SC
515 PM EDT TUE AUG 14 2018
SCZ045-050-052-142145-
Inland Berkeley-Tidal Berkeley-Charleston-
515 PM EDT TUE AUG 14 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...
At 514 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Hampton
Plantation State Park to near Goose Creek, and moving east at 20 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Goose Creek, McClellanville, Ladson, Awendaw, Hampton Plantation
State Park, Crowfield Plantation, Huger and Santee Coastal Reserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3295 7988 3302 8012 3325 7953 3324 7950
3325 7948 3323 7948 3324 7946 3322 7945
3322 7944 3316 7937 3314 7927
TIME...MOT...LOC 2114Z 280DEG 17KT 3324 7947 3304 7997Special Weather Statement
National Weather Service Charleston SC
523 PM EDT TUE AUG 14 2018
GAZ116-117-138>141-142215-
Inland McIntosh-Coastal Liberty-Inland Liberty-Inland Bryan-Coastal
McIntosh-Coastal Bryan-
523 PM EDT TUE AUG 14 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY AND
MCINTOSH COUNTIES...
At 523 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Belfast to near
Halfmoon Landing. These storms were nearly stationary.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Riceboro, Halfmoon Landing, Harris Neck, Sunbury and Retreat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3174 8157 3156 8119 3170 8115 3189 8141
TIME...MOT...LOC 2123Z 022DEG 3KT 3180 8138 3173 8125Special Weather Statement
National Weather Service Charleston SC
547 PM EDT TUE AUG 14 2018
SCZ043>045-049-050-052-142230-
Inland Berkeley-Coastal Colleton-Tidal Berkeley-Charleston-Inland
Colleton-Dorchester-
547 PM EDT TUE AUG 14 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...
COLLETON...BERKELEY AND DORCHESTER COUNTIES...
At 547 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Ritter to
Hanahan, and moving southeast at 20 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Charleston, North Charleston, Mount Pleasant, Summerville, Goose
Creek, Hanahan, Middleton Place and Fort Sumter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3274 7983 3272 7985 3266 8035 3284 8070
3292 8014 3298 8014 3300 8017 3307 8012
3303 7979 3287 7957
TIME...MOT...LOC 2147Z 296DEG 19KT 3285 8058 3291 8000PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
618 PM EDT TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND DMG 5 S HARDEEVILLE 32.21N 81.07W
08/14/2018 JASPER SC DEPT OF HIGHWAYS
SOUTH CAROLINA HIGHWAY PATROL REPORTED TREE DOWN AT THE
INTERSECTION OF LEVY ROAD AND FREEDOM PARKWAY. TIME
ESTIMATED BASED ON RADAR.
&&
EVENT NUMBER CHS1800751
ETMSpecial Weather Statement
National Weather Service Charleston SC
618 PM EDT TUE AUG 14 2018
SCZ043-047>049-142300-
Coastal Colleton-Inland Jasper-Beaufort-Inland Colleton-
618 PM EDT TUE AUG 14 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT...COLLETON
AND JASPER COUNTIES...
At 618 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Gardens Corner
to Ritter, and moving east at 15 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Yemassee, Hendersonville, Green Pond, Gardens Corner, Sheldon,
Ashepoo, Pocotaligo and Ritter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3271 8045 3256 8063 3261 8084 3261 8085
3263 8085 3265 8087 3284 8069
TIME...MOT...LOC 2218Z 279DEG 11KT 3265 8075 3278 8060The Charleston,SC radar (KCLX), 58 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
2 hail. Local standard time, as filed.
The media relayed a report of penny size hail in Port Wentworth.
The media relayed a report of quarter size hail on Hodgeville Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781108, 781109.